North Carolina, 2009

Rip Current in North Carolina, June 6, 2009

June 6, 2009 · NWS ILM · 1 event in 1 county or zone

Three people got caught in a rip current at Kure Beach.

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Three people got caught in a rip current at Kure Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 6, 1:48 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 6, 1:48 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT SAT JUN 6 2009

.SYNOPSIS...
A STALLED FRONT ACROSS THE COASTAL CAROLINAS WILL SLOWLY DISSIPATE
ACROSS THE REGION TONIGHT AND SUNDAY. HIGH PRESSURE CENTERED
OFFSHORE FROM THE SOUTHEAST STATES WILL RIDGE BACK ACROSS THE AREA
MONDAY THROUGH TUESDAY. THE NEXT COLD FRONT WILL DROP FROM THE
NORTHWEST LATE TUESDAY AND STALL ACROSS THE AREA WEDNESDAY INTO
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 9 AM SATURDAY...ATTM THE SFC FRONTAL BNDRY HAS DRIFTED TO THE
IMMEDIATE COAST OF THE CAROLINAS. LITTLE PUSH LEFT FOR IT TO TRACK
FURTHER EASTWARD UNLESS THE UPPER LOW OR OPEN S/W ACROSS NRTHRN
FLORIDA SUDDENLY MOVES EASTWARD. LATEST NAM MODEL SOUNDINGS INDICATE
PLENTY OF MOISTURE WITHIN THE ATM PROFILE AND AVBL FOR
CONVECTION...IE PWS GREATER THAN 1.75 INCHES. SFC CONVERGENCE IN
THE FORM OF THE STALLED FRONT ITSELF AND THE RESULTANT/SEA BREEZE
AND ITS INTERACTION WITH THE STALLED FRONTAL BNDRY COULD RESULT IN
PULSE TYPE NON-SEVERE CONVECTION. OTHERWISE...THE SOUNDINGS BECOME
MORE STABLE AS THE AFTN WEARS ON. IN ALL...20-30 PERCENT FOR POPS
EXCEPT SLITELY HIER ACROSS SOUTHERNMOST ZONES DUE TO CLOSENESS
TO THE FRONT AND SOMEWHAT MORE UNSTABLE ATM.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 3PM SAT...
FAIRLY EXTENSIVE CLOUD COVER SHOULD LINGER INTO SUNDAY...ALTHOUGH
PERHAPS NOT QUITE TO THE EXTENT OF THIS SAT AFTERNOON. WEAKENING SFC
BOUNDARY WILL REMAIN TO THE SOUTH AS ELONGATED UPPER TROUGH SPINS
OVER FL. BREAKS OF SUN IN THE AFTERNOON OVER FAR N AND W ZONES WILL
ADD A FEW DEG TO HIGHS...MID TO UPPER 80S POSSIBLE BUT THE CLOUDY
COAST WILL REMAIN CLOSER TO 80. NOT MUCH FORCING FOR PRECIP SAVE FOR
THE VORT MAX OVER FAR SRN ZONES. BREAKS IN THE CLOUDS COULD LEAD TO
INSTABILITY SHOWERS/STORMS OVER AFOREMENTIONED NWRN ZONES AS WELL.
OVERALL EXPECT NO MORE THAN 20-30 PERCENT COVERAGE HIGHEST SOUTH.
SFC FRONT WASHES OUT BY MON AND UPPER SYSTEM VERY WEAK BUT NOT GONE.
OVERALL IMPETUS FOR DRYING IS NEARLY NIL SO UPPED CLOUD COVER FCST
TO UPPER RANGES OF PCLDY. SHOULD BE ENOUGH BREAKS THOUGH FOR A GOOD
CATEGORY WORTH OF HEATING FROM SUNDAYS HIGHS. SEA BREEZE SHOULD HAVE
PRETTY LOW LCL HEIGHTS TO WORK WITH AND SHOULD WARRANT LOW END CHC
POPS. COULD SEE A SECONDARY MAX (IF 30 POPS CAN BE CONSIDERED A MAX)
OVER FAR WRN ZONES SHOULD LOTS OF SUN BREAK OUT AND CREATE
DIFFERENTIAL HEATING BOUNDARY/PIEDMONT TROUGHINESS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...BREAK DOWN OF UPPER RIDGE IS PRETTY MUCH
COMPLETE BY TUE WITH ZONAL PATTERN IN PLACE THROUGH THE LONG TERM
PERIOD. SEVERAL SHORTWAVES WILL CROSS THE AREA AND EACH WILL HAVE
THE ABILITY TO ENHANCE ANY STORMS DEVELOPING ALONG THE SEA BREEZE OR
PIEDMONT TROF...IF THE TIMING IS RIGHT.

A COLD FRONT WILL STALL WELL NORTHWEST OF THE AREA WED AND REMAIN
THERE THROUGH FRI. PREVIOUS GFS AND 00Z ECMWF HAVE A WEAK SHORTWAVE
TROF CROSSING THE OHIO VALLEY THU NIGHT WHICH PUSHES THE FRONT SOUTH
AND INTO THE CAROLINAS FRI NIGHT INTO SAT. 12Z GFS IS NOW SHOWING A
WEAKER 5H FEATURE WITH NO UPPER TROFFING IN ITS WAKE. THE FRONT
STILL DOES DROP INTO THE CAROLINAS BUT DISSIPATING AS IT ARRIVES SAT
MORNING.

MINIMAL CHANGES PLANNED FOR THE EXTENDED FORECAST. DIURNAL POPS
FOCUSED ALONG THE SEA BREEZE AND THE PIEDMONT TROF EACH AFTERNOON.
TEMPERATURES WILL RUN 3 TO 5 DEGREES ABOVE CLIMO BY DAY AND 5 TO 8
DEGREES ABOVE CLIMO OVERNIGHT.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
A FRONTAL BOUNDARY HAS NEARLY BECOME STATIONARY JUST OFF THE NC AND
SC COASTS. WEAK HIGH PRESSURE WILL BUILD SOUTH INTO THE
TERMINALS...AFFECTING FLO AND LBT MORE-SO INITIALLY...THEN THE
COASTAL TERMINALS LATE TONIGHT INTO SUNDAY. WIDESPREAD IFR AT ALL
TERMINALS WILL IMPROVE TO MVFR CEILINGS AT ALL SITES...AND AT LEAST
VFR AT FLO/LBT DURING THIS AFTERNOON. THE COASTAL TERMINALS WILL
HAVE TEMPO MVFR/VFR AND WILL NEED LONGER FOR IMPROVEMENTS DUE TO
THEIR CLOSER LOCATION TO THE STALLED BOUNDARY AND ITS ASSOCIATED
CLOUDINESS AND PCPN DEVELOPMENTS. MODEL MOS GUIDANCE INDICATING MVFR
CEILINGS TO RE-DEVELOP THIS EVENING WITH IFR CONDITIONS DEVELOPING
GENERALLY AFTER MIDNIGHT. ATTM...STRATUS IFR CONDITIONS LOOK TO BE
THE PROBLEM AS OPPOSED TO REDUCED SFC BASED VISIBILITY FROM FOG.
HOWEVER...CLIMO STATES THAT THIS IS 1 OF THOSE INSTANCES SUPPORTIVE
OF BR AND POSSIBLY FG IN ADDITION TO THE LOW STRATUS.

EXTENDED OUTLOOK THROUGH TUESDAY...A CHANCE OF THUNDERSTORMS THROUGH
THE PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SATURDAY...THE WATERS HAVE FINALLY SUCCUMBED TO THE NE
WINDS...WHICH ARE RUNNING 10 TO OCCASIONALLY 15 KT. THIS WILL RULE
THIS AFTERNOONS FORECAST. SEAS WILL BE SLOW TO SUBSIDE...WITH SEAS
BASICALLY AROUND 4 FT THRUOUT THE WATERS FOR THIS AFTERNOON. MAY GET
SPECIFIC WITH THE SEAS DUE TO THE CHANGE IN WIND DIRECTION AND
DOMINANT SEAS BEING FROM THE SE AT 7-8 SECOND PERIODS. BASICALLY
THEY WILL CONTINUE ONE STEP UP FROM WIND DRIVEN WAVES.

SHORT TERM/SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3PM SAT...
HIGHLIGHT OF THE RELATIVELY INACTIVE PD PROBABLY THE WASHING OUT OF
THE FRONT STALLED WELL TO THE SOUTH. THIS WILL ALLOW NE TO E WINDS
TO VEER TO THE SOUTH SUNDAY NIGHT. WIND SEEDS VERY LIGHT THROUGH THE
VEERING PROCESS. LIGHT SOUTHERLY WINDS WILL CONTINUE THROUGH THE
REST OF THE PD. WIND WAVES WILL AVERAGE 2 TO 3 FT THROUGHOUT THE
SHORT TERM...WITH A FEW LEFTOVER 4 FOOTERS POSSIBLE EARLY SUNDAY
NEAR THE OUTSIDE EDGE OF THE 20NM FCST AREA.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 PM SATURDAY...ILL DEFINED GRADIENT ON TUE WILL BECOME MORE
DEFINED LATE WED INTO THU AS LOW PRESSURE MOVES EAST ACROSS THE OHIO
VALLEY. GRADIENT WILL TIGHTEN UP ON THU AND SPEEDS MAY REACH 20 KT
LATE. INCREASE IN WIND SPEEDS COMBINED WITH PROLONGED SOUTHWEST FLOW
COULD PUSH SEAS TO NEAR 5 FT BY THU EVENING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...MBB
NEAR TERM...DRH
SHORT TERM...MBB
LONG TERM...III
AVIATION...DCH/MRR
MARINE...
Hazardous weather outlook, Jun 6, 4:07 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
507 AM EDT SAT JUN 6 2009

NCZ097-100-101-SCZ034-046-070915-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
507 AM EDT SAT JUN 6 2009

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-070915-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
507 AM EDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-070915-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
507 AM EDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-070915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
507 AM EDT SAT JUN 6 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, New Hanover

When
June 6, 2:30 PM EST
Where
New Hanover forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper

An Ohio woman vacationing at Kure Beach died on June 8th after being pulled from a rip current on June 6th. Her husband and son also were caught in the rip current, and the husband had to be hospitalized. The 16 year old boy was ok.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, New Hanover2009-06-0845FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180112.